Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 213, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 18, 2001, 7:07 PM EDT for Darke County, Mercer County, Ohio. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 7:07 PM EDT (23:07 UTC)
- Expired
- Aug 18, 2001, 7:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Darke County, OH, Mercer County, OH
The radar
The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:20 PM EDT | Thunderstorm Wind 50 E | Coldwater, OH | Large limbs knocked down. |
| Aug 18, 7:30 PM EDT | Thunderstorm Wind 50 E | Union City, OH | Numerous large limbs and power lines knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 18, 2:45 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 245 PM EDT SAT AUG 18 2001 UPPER LOW CURRENTLY OVER UPPER MISSISSIPPI VALLEY IS FORECAST TO DROP SOUTHEAST INTO THE GREAT LAKES AND DEEPEN. ASSOCIATED WITH THE LOW IS A 70 KT 300 MB CURVED JET. AHEAD OF THIS JET IS A VERY STRONG UPPER DIVERGENCE....WITH IS COUPLED WITH LOW LEVEL CONVERGENCE. SPC HAS ALREADY BOXED CONVECTION ASSOCIATED WITH THESE FEATURES. HAVE TIMED THIS CONVECTION INTO THE WESTERN COUNTIES AT OR JUST BEFORE 00Z. FORECAST SOUNDING ARE SHOWING GOOD CAPE AND HELICITIES. HOWEVER DUE TO TIMING...AT OR AROUND SUNSET...THINK THAT THE CONVECTION WILL BE WEAKEN AS IT COMES INTO THE FA. STILL WESTERN COUNTIES COULD SEE SOME SEVERE...SO WILL PUT MENTION OF POSSIBLE SEVERE IN THE WESTERN ZONES. 500 MB LOW BOTTOMS OUT AROUND 12Z SUNDAY...BUT ITS MOISTURE WILL AFFECT THE FA FOR MUCH OF SUNDAY. NGM HAS VORT FARTHER SOUTH THAN ETA/AVN...WHICH HAS THE VORT STACKED WITH THE UPPER LOW. PREFER THE ETA/AVN SOLUTION...WHICH WOULD BRING SLIGHTLY DRIER MEAN RH INTO THE FA AND LESS UPPER SUPPORT. THEREFORE...THINK THAT THE NGM POPS ARE TOO HIGH FOR SUNDAY. WILL GO WITH LOWER AVN POPS. WILL ALSO LEAN TOWARDS WARMER AVN HIGHS. WITH SYSTEM LIFTING OUT...WILL DRY OUT SUNDAY NIGHT. CLEMISILN OUT IN A FEW. .ILN...NONE. SITES
In the hours before
Special weather statement, Aug 18, 3:11 PM EDT, 3 hours 56 minutes before
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>044- 051>053-060>062-070>072-077>079-182300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 311 PM EDT SAT AUG 18 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... A STRONG LOW PRESSURE SYSTEM OVER ILLINOIS THIS AFTERNOON IS EXPECTED TO PUSH EASTWARD OVERNIGHT. SEVERE THUNDERSTORMS WERE ALREADY OCCURRING THIS AFTERNOON OVER ILLINOIS AND INDIANA. THESE STORMS WILL PUSH EASTWARD AND INTENSIFY DURING THE MID TO LATE AFTERNOON HOURS. BY AROUND 800 PM EDT (700 PM EST)...THE STORMS ARE EXPECTED TO MOVE INTO THE WHITEWATER VALLEY OF EAST CENTRAL INDIANA AND INTO WEST CENTRAL OHIO. THE STORMS WILL BEGIN TO WEAKEN AS THEY MOVE INTO THE DAYTON AND CINCINNATI AREAS AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE ESPECIALLY IN EAST CENTRAL INDIANA AND WEST CENTRAL OHIO. SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN THE RISK AREA. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR LISTEN TO THE MEDIA FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. WILKINSON
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:37 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Shelby | 23 min |
| Aug 18, 7:23 PM EDT | Severe Thunderstorm Warning | ILN | Wayne | 37 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.